Arizona, 2004

Tornado in Arizona, September 29, 2004

September 29, 2004 · NWS FGZ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 29, 10:25 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 29, 10:25 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1025 AM MST WED SEP 29 2004

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE
REGION THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL MAINLY BE
ACROSS NORTHERN SECTIONS OF THE STATE ALONG THE UTAH BORDER AND IN
EASTERN SECTIONS ALONG THE NEW MEXICO BORDER THROUGH THURSDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA BY SUNDAY...SO EXPECT MOSTLY CLEAR
SKIES AND A SLOW WARMING TREND.

&&

.DISCUSSION...AWIPS SERVER PROBLEMS THIS EVENING DELAYED ISSUANCE OF
THE ZONES AND AFD.  STORM SYSTEM OVER SOUTHWEST UTAH THIS
EVENING...WILL SLOWLY PROGRESS TO THE EAST OF THE STATE LATE ON
THURSDAY. COOL TEMPERATURES ALOFT WILL AID AFTERNOON THUNDERSTORM
DEVELOPMENT ESPECIALLY ALONG THE UTAH BORDER. SLIGHTLY DEEPER
MOISTURE ALONG THE NEW MEXICO BORDER AND STRONG LAPSE RATES...WILL
ALSO AID THUNDERSTORM DEVELOPMENT IN THIS REGION. THERE IS THE
POSSIBILITY OF LINGERING ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS
ALONG THE UTAH BORDER FRIDAY AND SATURDAY...DUE TO A WEAK TROUGH
EXTENDING THROUGH SOUTHERN CALIFORNIA INTO COLORADO. MOISTURE POOLS
ALONG THIS WEAK TROUGH AND COOL 500 MB TEMPERATURES AROUND -16 C
WILL PROVIDE LIS FROM -1 TO -3 DURING THE AFTERNOON...WE CAN NOT
RULE OUT THE POSSIBILITY OF A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS.

500 MB HIGH BUILDS OVER THE SOUTHWEST U.S. ON SUNDAY...BRINGING
DRIER AND MORE STABLE CONDITIONS. AS A RESULT...THE ISOLATED SHOWER
AND THUNDERSTORM ACTIVITY ALONG THE UTAH BORDER WILL COME TO AN END.
ANOTHER WEATHER SYSTEM MOVES ACROSS THE STATE LATE ON MONDAY INTO
TUESDAY TO BRING ANOTHER CHC OF PRECIPITATION ALONG WITH COOLER
TEMPERATURES. HIGH PRESSURE BUILDS INTO THE AREA BY MIDWEEK FOR DRY
AND WARMER CONDITIONS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
TC
Hazardous weather outlook, Sep 29, 7:15 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 AM MST WED SEP 29 2004

AZZ004>018-037>040-301400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
715 AM MST WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM WILL MOVE THROUGH NORTHERN ARIZONA LATER
TODAY AND THIS EVENING. MOISTURE AHEAD OF THIS STORM WILL CONTINUE
TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY EAST OF
FLAGSTAFF. MOST STORMS WILL CONTAIN LIGHT TO MODERATE RAIN AND NO
HAIL. ISOLATED STRONGER STORMS WILL CONTAIN HEAVY RAIN AND HAIL UP A
HALF INCH IN DIAMETER. THE BEST CHANCE FOR STRONG STORMS TODAY WILL
BE FROM HEBER EAST AND NORTHEAST.

STORM MOTION IS FROM THE SOUTHWEST AT 30 MPH...SO MOST LOCATIONS
WILL NOT HAVE PROBLEMS WITH FLOODING AS THE HEAVY RAIN WILL MOVE
AWAY QUICKLY. ISOLATED AREAS EAST OF FLAGSTAFF THAT WILL SEE MORE
FREQUENT STORMS MAY EXPERIENCE SOME MINOR PONDING OF WATER OR STREET
FLOODING TODAY.

SHOWERS AND THUNDERSTORMS WILL DECREASE RAPIDLY FROM THE WEST
TONIGHT...WITH ONLY ISOLATED COVERAGE EAST OF FLAGSTAFF BY EARLY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 82 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Navajo

When
September 29, 12:50 PM MST to 1:05 PM MST
Where
Navajo County, Jack Rabbit
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
34.967, -110.433

A tornado was on the ground for about 15 minutes about 10 miles east of Winslow and 5 miles north of Jack Rabbit. The tornado was visible from Interstate 40 and an ADOT employee was able to photograph the tornado at milepost 162.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyThe tornado archive for Arizona, 2004Warnings in Arizona, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424292.